Update, Madwolf,Thyroid T3 meds vs. high cortisol?

Discussion in 'Fibromyalgia Main Forum' started by DTJ6PPC, Jul 17, 2003.

  1. DTJ6PPC

    DTJ6PPC New Member

    (Klutzo recommended that I run this by you.)

    Hi, I am kind of new at this and I am just at the beginning of the treatment phases that I have read about on this messageboard.

    I am now seeing a CFS doctor listed on this websites "PHYSICIAN REFERRAL LIST" , in the Los Angeles, Ca. area, and based upon my last visits lab results and symptoms, this doctor prescribed a thyroid T3, DHEA, PREGENOLONE, and DHA treatment.

    The initial doses of 10mcg T3 and supplements greatly increased my fatigue levels and when stepped to 25 mcg with supplements I become almost non-functioning, arms feel like encased in cement. When the doctor prescribed the T3 meds. the only cautions were for possible hyperactivity. I seem to be experiencing the exact opposite effects.

    Something I am very confused about is that my fasting 8am serum cortisol test levels prior to the T3 meds are way out of range. The doctor did not make any mention of this during the test result review and I did not pick up on it until I returned home and started reviewing the lab results in detail.

    FREE CORTISOL= 3.4…………………….RANGE= .2 - 1.8
    CORTISOL SERUM TOTAL= 22………………….= 8- 19
    FREE CORTISOL PERCENTAGE= 15……………= 2.3- 9.5
    CORTICOSTEROID BINDING= 3.0………………= 2.3- 3.9
    T3 REVERSE= 243…………………………………=90- 350

    Would not the T3 medication exaggerate the already high cortisol levels that my body is already producing and is this possibly why I am experiencing greater levels of fatigue instead of the predicted hyperactivity? It would seem that I fall more into the hyperthyroid/Cushings syndrome category indicated by the high cortisol levels, than the hypothyroid category being treated with T3.

    My symptom profile is that of a long term male mid-level CFS patient unable to work full time due to fatigue, operating at 50 percent of pre-illness energy levels, brain fogged, illness weight increased, heat and alcohol intolerant, cold feet, heavy tinnitus, but no extreme pain.

    My main question and concern is what is the best way to approach my well meaning physician without alienating him, by questioning the T3 meds prescription and my reaction to them in lieu of the high cortisol test levels?

    Is there something fundamental that I am missing about this T3 - CORTISOL dynamic?

    Thanks for any advice, comments, and/or opinions………….Don

    [This Message was Edited on 07/18/2003]
    [This Message was Edited on 07/18/2003]
    [This Message was Edited on 07/22/2003]
  2. AnnetteP

    AnnetteP New Member

    I'm no expert, but I'll share with you my own experiences, as we seem to be dealing with similar issues: hypothyroidism/cushings (leaning towards).

    I have been with my dr. for a year and half and during that time I have had Armour with Cytomel (at varying strengths) as well as Armour alone. I know T3 is the energy hormone, but as my T3 increased, my energy decreased. If you have too much T3 it can make your T4 drop and that is what happened with me. Right now I am on only Armour (1 grain 2x/day) and I feel great, but right before this I was on the same amount of Armour plus I was using 5mcg. Cytomel...I was so lethargic and slept a lot during the day. Plus, I just didn't have the energy I had when I was on less Armour and more cytomel.

    I'd be curious to know which tests your dr. ordered on your thyroid and your results. Are you taking only a T3 and which T3 is it? If you are taking Cytomel, then that sounds like a really high dose, and I don't know if the same holds true for men, but for women prolonged elevation of T3 can lead to osteoporosis.

    Just an fyi..Drenamin by Standard Process has been a life-saver for my high cortisol. I've tried many products, but this was the only thing that gave me that calmness.

    Hope you get the answers you're looking for,
    Annette

  3. DTJ6PPC

    DTJ6PPC New Member

    Thank you for taking the time to reply, its very heartning to see a long time member who still reaches out on these somewhat boring and dry topics.

    The only thyroid related tests, other than those listed above are;

    T3 FREE= 3.79...................RANGE= 2.3- 4.2
    T4 FREE= 1.11 .......................= .76- 1.76
    TSH = 3.187 ......................= .3- 5.7
    DHEA-SULFATE= 219....................= 80- 560

    Other than the supplements listed above I am only taking the prescribed T3, which is formally labelled on the container as KH T3 TRIIODOLIOTHYRONINE.

    I have noted yours and others previous postings about success with Drenamin and I will undoubtably pursue its use once I come to terms with this T3 regimine.

    I wonder if I will have to go thru the same trial and error process as you in order to get the proper Thyroid/Adrenal balance, if so, is there a most effecient approach to reach the end results?.........Don




    [This Message was Edited on 07/18/2003]
  4. klutzo

    klutzo New Member

    Could you edit your title and address it to Madwolf? He may be able to help with this.:)
    Klutzo
  5. AnnetteP

    AnnetteP New Member

    "Thyroid Power" by dr.s Shames (husband/wife who are Dr./PhD.) and something I remember reading in it is that if you have both imbalanced thyroid and adrenal systems, treating only one can make the other's symptoms worse. I really like that book and it was recommended on Mary Shomon's thryoid site. If you haven't visited her site, you might want to do so as it is the most thorough thyroid website out there.

    Annette
  6. DTJ6PPC

    DTJ6PPC New Member

    Klutzo recommended that I run this by you.
  7. klutzo

    klutzo New Member

    ...I did a bit of research and found something that may help explain at least a part of what is happening to you.

    This is from page 216 of Dr. Jacob Teitlebaum's book "From Fatigued To Fantastic", which is where I believe Madwolf got his protocol from, and a good book for all of us to own. Here is the quote:
    "Thyroid supplementation can increase a patient's cortisol metabolism and unmask a case of subclinical adrenal insufficiency. If the patient feels worse on low-dose thyroid replacement, the patient may have adrenal (or thiamine) insufficiency."
    Sorry I can't be of more help.

    Klutzo

    [This Message was Edited on 07/18/2003]
  8. DTJ6PPC

    DTJ6PPC New Member

    Thank you, this is something that I was not aware of and will definitelly help when I discuss this issue with my doctor next week...........Don
  9. DTJ6PPC

    DTJ6PPC New Member

    Update, just spoke with my CFS doctor about the increased fatigue levels with the T3 and supplement meds, he says its not that unusual, he stopped the T3 and prescribed T4 in a stepping dose regimine. This seems counter-intuitive to me, but I probably dont have a good grasp of the T3-T4 reactive relationship.

    He said the high Cortisol levels were most likely the result of the illness stress and not adrenal insufficiencies, therefore prescribing the T4.

    The one instance that the T3 did not produce increased fatigue levels was in taking the T3 just prior to ever fewer frequent 1 hour bicycling workout session that I try to maintain even though I look forward to them like root canals. In fact the T3 seemed to reduce fatigue recovery times after heavy hill climbs which leads me to believe there is a positive reactive relationship between the hormaones produced by exercise stress and the T3 meds.

    So now its a matter of waiting for the T4 to show up in the mail and seeing what it does........Don